Caffeine may boost acetaminophen risk to liver
■ High doses of both substances may be needed to cause such damage, but researchers are calling for greater caution.
By Victoria Stagg Elliott — Posted Oct. 22, 2007
- WITH THIS STORY:
- » External links
- » Related content
Large amounts of caffeine may increase the risk of liver dysfunction caused by ingesting higher-than-recommended doses of acetaminophen, according to a study published in the Oct. 15 Chemical Research in Toxicology. The authors are urging patients to be more judicious with these substances, especially if they also imbibe alcohol.
"You don't have to stop taking acetaminophen or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol," said Sid Nelson, PhD, the paper's senior author and dean and professor of medicinal chemistry at the University of Washington.
Dr. Nelson and his team subjected Escherichia coli bacteria to large amounts of caffeine and acetaminophen. The bug was engineered genetically to produce a human liver enzyme, and caffeine tripled the production of the toxic byproduct created during the breakdown of acetaminophen responsible for problems in this organ. Previous studies conducted in Dr. Nelson's lab also suggested that large amounts of caffeine worsened acetaminophen-induced liver damage in rats.
The link between excessive doses of this drug and liver damage is well-established and on the label. Concern has been increasing over the past few years about the risk of overdosing inadvertently, and several over-the-counter products on the market combine this medication with caffeine. But drug safety experts said this paper was too preliminary to warrant changing how this drug is used in humans.
"While results from in vitro studies, such as this, may be interesting and raise concern for some individuals, acetaminophen users should understand that this drug is among the safest pain relievers available, and that switching to another class of drugs may ultimately raise their risk of a drug-related adverse event," said A. Mark Fendrick, MD, professor of internal medicine at the University of Michigan.
McNeil Consumer Healthcare, the maker of Tylenol, reiterated that its product is safe when taken as directed.